LINKEDINCOMMENTMORE

Dear Dr. Roach: I am writing about a concerning development with my 67-year-old husband. After more than a year of taking a 10 mg dose of escitalopram, his internist increased the dose to 20 mg. This vastly improved his depression symptoms over the past year. For many years, he has taken flecainide for atrial fibrillation.

In early December, a nurse from his cardiologist's office called, concerned about possible interaction between escitalopram and flecainide. I told her that he had taken escitalopram for a long time with no problems. However, during his subsequent office visit, the cardiologist persuaded him to stop taking escitalopram. I didn't know this until several weeks later when, after noticing a marked increase in his depression symptoms, I asked if he had stopped taking it. He confirmed he had.

These are my concerns: It doesn't seem like a good idea to stop taking the depression medication cold turkey. There was no attempt by the doctor to find possible alternatives. My husband's depression symptoms have come roaring back, greatly impacting his behavior. He is far more concerned about his heart than his depression. In the past he has resisted treatment for depression symptoms because he doesn't see the problems. When on the medication, he is a wholly different person. Any thoughts on where to go with this?

— R.R.

Dear R.R.: Flecainide is an anti-arrhythmic drug that does have the potential for toxicity and drug interactions. With escitalopram, a commonly used antidepressant, the concern is for a potential for heart toxicity from a type of finding on the electrocardiogram called a long QT, which can predispose someone to a life-threatening rhythm disturbance far worse than the atrial fibrillation, called torsade de pointes. If your husband had a long QT when on the higher dose of escitalopram and flecainide, stopping one of the two medications is the prudent thing to do. If the QT was not prolonged, I don't think either medicine needed to be stopped or changed.

However, I agree with you that suddenly and completely stopping the antidepressant with apparently no communication with his internist was not a good move. Depression is a serious condition, and the worsening of his symptoms should have been prevented by using an alternative treatment. Escitalopram has several "cousins" that do not prolong the QT (such as fluoxetine and sertraline) that could likely have been used, carefully lowering the dose of the escitalopram while titrating up the dose of the replacement medication.

Dear Dr. Roach: What's the latest approach to wound care? I was told by my doctor to clean my small wound twice a day and apply Aquaphor wound cream with a cotton swab to protect it and to keep it moist. My friend was told to clean her wound but to keep it dry without any ointment. Her wound was slightly larger than mine. Could that be the reason for differing approaches?

— K.C.

Dear K.C.: The standard approach, as I was taught 30 years ago and my wound care colleagues still confirm, is that a moist, protected wound heals much faster than a dry wound. There are many brands of wound dressings, mostly based on petrolatum, such as the Aquaphor you were prescribed. The cells that repair wounds need moisture until there is an outer layer to hold the moisture in. The ointment also helps keep dirt and germs out when protected by a bandage. Unfortunately, there are still laypeople and medical professionals alike who mistakenly believe a wound "needs air."

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: https://www.detroitnews.com/story/life/advice/2020/02/24/facing-possible-drug-interactions-search-alternative-meds/111341884/